Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

May 3, 2021Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at May 3, 2021, 4:55 PM EDT for Wayne County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 4:55 PM EDT (20:55 UTC)
Expired
May 3, 2021, 5:30 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 60 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS82 KRAH 032055
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Mon May 3 2021
 
NCZ078-032130-
Wayne NC-
455 PM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY UNTIL
530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 9 miles northeast of Goldsboro, moving east at 40 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Fremont, Pikeville, Eureka and Nahunta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3537 7781 3547 7808 3559 7801 3558 7782
      3543 7783 3540 7780
TIME...MOT...LOC 2055Z 255DEG 34KT 3545 7782 

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 3, 3:55 PM EDT, 1 hour earlier.

Area forecast discussion, May 3, 3:55 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
355 PM EDT Mon May 3 2021

.SYNOPSIS...
An upper level disturbance will trigger showers and thunderstorms
across the region through this evening. A cold front will approach
the area from the west late Tuesday and move across the region on
Wednesday afternoon and evening. High pressure will briefly extend
into the region on Thursday before developing low pressure moves
northeast along the coast late Thursday and Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 300 PM Monday...

...Tornado Watch in effect through 7pm across the Southern
Piedmont...

Latest surface analysis shows a warm front lifting north across the
Chesapeake Bay with a moist and unstable airmass now present across
central NC. Surface dew points have climbed into the upper 60s to
around 70 in most areas. This airmass is presently weakly to
moderately unstable with MLCAPE values ranging around or above 500
J/Kg across the western Piedmont to to over 1500 across the Coastal
Plain. A mid level trough across the OH and TN Valleys this morning
is spreading a belt of 50+ kts of flow across the western Carolinas
with 0-6km bulk shear values ranging between 35 and 45 kts across
much of central NC. A tornado watch remains in effect for the
southern Piedmont through 7pm in a region with stronger shear and
where at least one, mini supercell was moving across the area this
afternoon.

NWP guidance and radar trends continue to support one last larger
area of showers and thunderstorms in a large band will sweep east
across most of central NC this afternoon. This convection is
supported primarily by the upper trough lifting across the TN Valley
and southern Appalachians. This particular band is the primary
severe weather threat and as it progresses east it will enter a
region with greater instability but with a slight decrease in deep
layer shear with a tendency for veering surface winds. Messy storm
structure is expected with a combination of clusters, a few
supercells and perhaps a tendency to grow upscale into more of a
linear feature. With the environment and storm structure, all
hazards are on the table. The convection will push east and exit
the CWA by mid evening with fairly quiet weather overnight.  Lows
tonight will range in the mid 60s to around 70. -Blaes

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
As of 335 PM Monday...

Transient short wave ridging will move into the Carolinas on
Tuesday morning and then exit the area by midday as a deeper
trough sharpens across the TN Valley and Deep South late Tuesday
afternoon and Tuesday night. After areas of morning stratus mix
out, some sunshine combined with morning low level thickness
values around 1400m will support highs in the mid 80s in the
western Piedmont to around 90 across the eastern Piedmont and
Coastal Plain. Still a chance that highs under perform given
morning stratus and increasing high clouds during the afternoon
but guidance has been consistent and steadfast. Expect areas of
convection to develop across the TN Valley on Tuesday afternoon
then will spread into western NC during the late
afternoon/evening and try to skirt into central NC during the
evening. Given the diminishing upper support and decreasing
instability, expect the storms to decrease in coverage and
intensity as they threaten central NC. Otherwise, expect mainly
dry conditions although a widely scattered shower or storm is
possible in the weakly forced, weak to moderately unstable air
mass. Regardless of convection, expect the boundary layer to
stir overnight with mild lows in the upper 60s to lower 70s.
-Blaes

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 PM Monday...

A positively-tilted trough, associated with a nearly stationary
upper-level low over northern Ontario, will push east across NC on
Wednesday, then a surface cold front will move across the region
Wednesday night. Dewpoints in the low to mid-60s, combined with with
weak to moderate shear, will be sufficient enough to help generate
some thunderstorms ahead of the cold front. SPC currently has the
region under a level 1/5, Marginal Risk, of severe storms. Most
showers/thunderstorms should exit east out the Coastal Plain by late
Wednesday evening.

Cold air advection will be in full swing Thursday as surface high
pressure builds into the mid-Mississippi Valley. Highs in the low to
mid-80s Wednesday will drop into the upper 60s to mid-70s on
Thursday with dry weather across the area. Dewpoints in the 30s and
40s will make it noticeably more comfortable. Another upper-trough,
associated with the Ontario low, will move across the area late
Thursday and increase precipitation chances again for central NC,
however differences in the model solutions keep confidence low on
the details. Additionally, models are showing a surface low
developing off the NC coast and helping to generate precipitation on
Friday, but the GFS and ECMWF continue to disagree on the details.
All currently do agree that precip should exit the region by Friday
evening.

Surface high pressure will build from the southeast Saturday to near
Bermuda by Sunday. This will shift surface flow back to southerly by
Saturday night, and advect a warmer and more moist airmass across
central NC for early next week. Mostly zonal flow will remain aloft
for the weekend, then flow could turn southwesterly as the next
upper trough approaches the region for Monday. Given this system is
still 7 days out, confidence in the details remain low, especially
with the GFS and ECMWF ensembles holding on to more zonal flow
through the period. High in the 70s Saturday will quickly increase
to the 80s on Sunday, then increase a few more degrees and approach
90 for some areas on Monday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 225 PM Monday...

Scattered to numerous showers and thunderstorms will move across
central NC this afternoon and early this evening as an upper level
trough moves across the Carolinas. Some storms may be strong to
severe with damaging winds and hail. The convection should taper off
by around or just after 20Z at KINT/KGSO, 23Z at KRDU and 00Z at
KRWI and KFAY. After the storms push east a period of VFR conditions
is expected later this evening. Late tonight, after 06-08Z, areas of
MVFR to locally IFR stratus may develop especially across the Triad
and Coastal Plain locations. LLWS conditions are possible after 04z
as well with the arrival of a 35-45 kt southwesterly jet at 2-3kt
feet. Given the potential for the boundary layer to be mixed, opted
to exclude it from the TAFs for now. Low stratus should mix out by
around mid to late late morning on Tuesday yielding VFR conditions
into Tuesday afternoon.

Looking beyond 18Z Tuesday, VFR conditions and fair weather will
give way to another chance of scattered showers and storms late
Tuesday afternoon and evening as a cold front approaches. Another
chance of mainly afternoon and evening storms is possible Wednesday
as the front moves across the area. Fair weather returns on Thursday
before a potential low pressure system provides a chance of
unsettled weather late Thursday into Friday. -Blaes

&&

.CLIMATE...
Record low min temperatures for 5/4 and 5/5:

GSO: 65 (2019) on 5/4 and 65 (2019) on 5/5
RDU: 68 (1938) on 5/4 and 67 (1950) on 5/5
FAY: 68 (1942) on 5/4 and 68 (2012) on 5/5

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Blaes
LONG TERM...JJT
AVIATION...Blaes
Hazardous weather outlook, May 3, 4:50 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
450 PM EDT Mon May 3 2021

NCZ007>011-024>028-040>043-073>078-083>086-088-089-042100-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
450 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms across the eastern
Piedmont, Coastal Plain and Sandhills through early this evening.
Damaging wind gusts over 60 mph and hail bigger than quarters are
the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to possibly severe thunderstorms are possible late
Tuesday into Tuesday evening, and again on Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-042100-
Forsyth-Guilford-Alamance-Davidson-Randolph-
450 PM EDT Mon May 3 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few strong to possibly severe thunderstorms are possible late
Tuesday into Tuesday evening, and again on Wednesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 3, 11:52 AM EDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1152 AM EDT Mon May 3 2021

NCZ022>024-039-031645-
Guilford NC-Alamance NC-Randolph NC-Orange NC-
1152 AM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT ALAMANCE...NORTHWESTERN
ORANGE...NORTHEASTERN RANDOLPH AND SOUTHERN GUILFORD COUNTIES UNTIL
1245 PM EDT...

At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randleman, moving northeast at 40 mph.

Wind gusts up to 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, High Point, Burlington, Graham, Hillsborough, Randleman,
Mebane, Elon, McLeansville and Archdale.

LAT...LON 3625 7940 3624 7922 3605 7908 3575 7987
      3594 7999 3625 7941
TIME...MOT...LOC 1552Z 243DEG 36KT 3594 7976

JJT
Special weather statement, May 3, 12:57 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Mon May 3 2021

NCZ009>011-026>028-042-043-078-089-031800-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Sampson NC-Vance NC-
Warren NC-Halifax NC-Wayne NC-Wilson NC-
1257 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...SOUTHEASTERN
VANCE...SOUTHERN WARREN...NASH...CENTRAL SAMPSON...EDGECOMBE...
HALIFAX...WILSON...EASTERN JOHNSTON AND FRANKLIN COUNTIES UNTIL 200
PM EDT...

At 1257 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 11 miles northeast of
Louisburg to 8 miles northwest of Fremont to 10 miles south of
Clinton. Movement was east at 25 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Rocky Mount, Goldsboro, Roanoke Rapids, Tarboro, Clinton, Nashville,
Louisburg, Halifax, Wilson and Mount Olive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3648 7765 3642 7756 3634 7759 3630 7755
      3577 7751 3557 7782 3538 7780 3518 7783
      3515 7789 3519 7802 3519 7816 3486 7816
      3482 7847 3488 7852 3556 7826 3580 7829
      3583 7826 3589 7830 3631 7836 3650 7780
TIME...MOT...LOC 1657Z 248DEG 23KT 3624 7818 3560 7811 3485 7837

JJT
Special weather statement, May 3, 1:57 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
157 PM EDT Mon May 3 2021

NCZ011-028-031830-
Edgecombe NC-Halifax NC-
157 PM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN EDGECOMBE AND
SOUTHEASTERN HALIFAX COUNTIES UNTIL 230 PM EDT...

At 157 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles east of Halifax to
6 miles southeast of Tarboro. Movement was northeast at 30 mph.

Wind gusts up to 40 mph will be possible with these storms.

Locations impacted include...
Tarboro, Halifax, Scotland Neck, Princeville, Hobgood, Conetoe,
Speed, Leggett and Tillery.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3580 7747 3574 7756
      3633 7760 3634 7759 3630 7755 3632 7744
      3626 7741 3624 7738 3621 7738 3616 7727
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 1757Z 233DEG 25KT 3628 7746 3584 7749

JJT
Special weather statement, May 3, 2:26 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
226 PM EDT Mon May 3 2021

NCZ039-073>075-031915-
Stanly NC-Randolph NC-Montgomery NC-Moore NC-
226 PM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE...
MONTGOMERY...SOUTHERN RANDOLPH AND EASTERN STANLY COUNTIES UNTIL 315
PM EDT...

At 225 PM EDT, Doppler radar was tracking a strong thunderstorm near
Badin Lake, moving east at 40 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Albemarle, Troy, North Carolina Zoo, Badin Lake, Biscoe, Seagrove,
Norwood, Badin, Mount Gilead and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 700 PM EDT for central North
Carolina.

LAT...LON 3548 8026 3551 8019 3551 8007 3555 8006
      3571 7962 3530 7954 3519 8022
TIME...MOT...LOC 1825Z 259DEG 34KT 3538 8003

AS/JJT
Special weather statement, May 3, 4:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
455 PM EDT Mon May 3 2021

NCZ078-032130-
Wayne NC-
455 PM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE COUNTY UNTIL
530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jason, or 9 miles northeast of Goldsboro, moving east at 40 mph.

Wind gusts up to 40 mph will be possible with this storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Fremont, Pikeville, Eureka and Nahunta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3537 7781 3547 7808 3559 7801 3558 7782
      3543 7783 3540 7780
TIME...MOT...LOC 2055Z 255DEG 34KT 3545 7782

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:48 AM EDTSpecial Weather StatementRAHForsyth57 min
May 3, 11:52 AM EDTSpecial Weather StatementRAHAlamance, Orange53 min
May 3, 12:57 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Sampson, Warren and 2 more63 min
May 3, 1:57 PM EDTSpecial Weather StatementRAHEdgecombe33 min
May 3, 2:26 PM EDTSpecial Weather StatementRAHMontgomery49 min
May 3, 2:32 PM EDTTornado WarningRAHMontgomery, Moore, Randolph32 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.